Alert archive / Oklahoma / Flash Flood Warnings in 2016
Flash Flood Warning 44, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 1, 2016, 12:44 PM CDT for Pottawatomie County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2016, 12:44 PM CDT (17:44 UTC)
- Expired
- Jun 1, 2016, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Pottawatomie County, OK
The radar
The Norman radar (KTLX), 32 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:39 PM CDT | FLASH FLOOD | 2 Nnw Shawnee, OK | WATER RESCUE DUE TO STALLED CAR AT AIRPORT DR AND MACARTHUR ST. ALSO REPORTS OF WATER 2 TO 2.5 FEET DEEP OVER W BENEDICT AND N KENNEDY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
820
WGUS54 KOUN 011744
FFWOUN
OKC125-012045-
/O.NEW.KOUN.FF.W.0044.160601T1744Z-160601T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT WED JUN 1 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...
* UNTIL 345 PM CDT
* AT 1243 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN ALONG INTERSTATE 40
NEAR SHAWNEE. OVER AN INCH OF RAIN HAS ALREADY FALLEN IN LESS THAN
30 MINUTES AND ADDITIONAL RAINFALL NEAR ONE TO TWO INCHES IS
EXPECTED.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SHAWNEE...MEEKER...JOHNSON...BETHEL ACRES AND AYDELOTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3532 9689 3532 9705 3542 9704 3547 9694
3546 9678
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:36 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 1, 12:36 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1236 PM CDT WED JUN 1 2016
.AVIATION...
Widespread MVFR ceilings are expected with areas of IFR ceilings
and scattered showers and thunderstorms.
&&
.PREV DISCUSSION... /issued 952 AM CDT WED JUN 1 2016/
UPDATE...
Increased PoPs for this afternoon and evening along the stalled
surface boundary. Expanded flood watch northward. See discussion
below.
DISCUSSION...
Shower and thunderstorm coverage should increase late this morning
through early this afternoon near the surface boundary and
tightening 700 MB baroclinic zone. Very moist conditions (PWATS
1.5-1.7 inches) are expected today, along with pockets of
instability. The heaviest precipitation appears possible late this
afternoon near and WSW of the OKC metro where isentropic ascent and
confluent flow appear to be maximized. All updated products have
been sent, along with the extension of the flood watch.
PREV DISCUSSION... /issued 643 AM CDT WED JUN 1 2016/
DISCUSSION...
The 01/12Z TAF discussion is below.
AVIATION...
Overall, a low confidence aviation forecast. Scattered showers
will continue to affect central Oklahoma through this morning.
These impacts will be primarily at KOKC/KOUN/KLAW.
Confidence for TSRA redevelopment is high enough at all sites
except KPNC/KGAG/KWWR to include VCTS/TSRA this afternoon.
Confidence for TSRA decreases at all sites except KSPS and KLAW
after 00Z, so opted to include PROB30s only at these sites.
However, any central Oklahoma site could experience TSRA even
after 00Z.
Surface winds will be generally light and at times somewhat
variable/chaotic through the period--especially in the vicinity of
any storms. MVFR ceilings may develop toward the end of the TAF
period.
Mahale
PREV DISCUSSION... /issued 438 AM CDT WED JUN 1 2016/
DISCUSSION...
The primary forecast concerns remain rain chances and flooding
potential this week.
Currently, a diffuse surface boundary is located from southwest
Oklahoma to north central Oklahoma. Showers and thunderstorms have
been developing in the vicinity of the boundary. Rain chances today
will be greatest along and to the south of this boundary. Very
weak flow aloft suggests that storm propagation likely will be
driven by outflow boundaries and storm interactions. Consequently,
localized flooding will be the greatest hazard from any storms.
Through Thursday, the highest rainfall totals are expected to be
across southern Oklahoma and adjacent north Texas, in association
with the greatest isentropic ascent and the closer proximity to
the closed upper-level low and greater precipitable waters.
Heavier rain may linger in southern Oklahoma through the day
Thursday. Therefore, opted to extended the flood watch through 7
PM Thursday from Carter/Love counties to the east.
The closed-low will continue to influence southern Oklahoma at least
through late Friday. Expect a tight northwest to southeast gradient
in rain and cloud cover across the region. Rainfall rates should be
lighter on Friday, so opted to not extend the flood watch to this
period.
Still expect the northern stream to push a cold front through the
region on Saturday. In its wake, expect drier air to filter into the
area for Sunday. Both the 01/00Z ECMWF and GFS suggest dew points
may drop into the upper 40s and 50s behind the front, which should
result in dry weather and seasonably cool mornings early next
week.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 76 63 76 63 / 70 40 50 30
Hobart OK 76 61 76 61 / 80 40 50 20
Wichita Falls TX 77 63 77 63 / 80 60 60 40
Gage OK 77 57 77 56 / 30 20 20 10
Ponca City OK 79 62 79 61 / 60 20 20 10
Durant OK 78 65 77 65 / 50 60 60 60
&&
.OUN Watches/Warnings/Advisories...
OK...Flood Watch until 7 PM CDT this evening for OKZ012>029-033>040-
044.
Flood Watch through Thursday morning for OKZ045.
Flood Watch through Thursday evening for OKZ041-046>048-050>052.
TX...Flood Watch until 7 PM CDT this evening for TXZ083>085.
Flood Watch through Thursday morning for TXZ086>090.
&&Hazardous weather outlook, Jun 1, 10:00 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1000 AM CDT WED JUN 1 2016 OKZ004>048-050>052-TXZ083>090-021500- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1000 AM CDT WED JUN 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .HEAVY RAINFALL... HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PARTS OF CENTRAL...WESTERN...AND SOUTHWESTERN OKLAHOMA...AND WESTERN NORTH TEXAS. THE FLOOD WATCH HAS BEEN EXPANDED FOR THIS AFTERNOON AND EVENING TO INCLUDE THESE AREAS. .THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TODAY...AND INTO TONIGHT. SEVERE STORMS ARE UNLIKELY...BUT SOME SMALL HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .HEAVY RAINFALL... HEAVY RAINFALL WILL REMAIN POSSIBLE THURSDAY ACROSS PARTS OF SOUTHERN OKLAHOMA. A FLOOD WATCH IS IN EFFECT FOR THIS AREA. THE RAIN WILL DIMINISH FROM WEST TO EAST DURING THE DAY ON THURSDAY. .THUNDERSTORMS... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SATURDAY. THE RISK OF SEVERE STORMS WILL BE LOW. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. CMS
In the hours before
Special weather statement, Jun 1, 12:05 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1205 PM CDT WED JUN 1 2016 OKZ017-011800- BLAINE OK- 1205 PM CDT WED JUN 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE COUNTY UNTIL 100 PM CDT... AT 1203 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WATONGA... MOVING WEST AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... VERY HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY... LOCATIONS IMPACTED INCLUDE... WATONGA...HITCHCOCK AND EAGLE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3599 9833 3581 9833 3576 9863 3600 9863 TIME...MOT...LOC 1703Z 86DEG 11KT 3591 9841 03
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:09 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| May 31, 7:17 PM CDT | Special Weather Statement | OUN | Grady | 28 min |
| May 31, 7:29 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| May 31, 7:37 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| May 31, 7:59 PM CDT | Special Weather Statement | OUN | Grady | 31 min |
| May 31, 8:13 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche | 3 hr |
| May 31, 8:38 PM CDT | Flash Flood Warning | OUN | Caddo, Comanche | 3 hr |
| Jun 1, 4:18 AM CDT | Areal Flood Advisory | OUN | Garfield | 3 hr |
| Jun 1, 12:05 PM CDT | Special Weather Statement | OUN | Blaine | 55 min |
| Jun 1, 12:13 PM CDT | Areal Flood Advisory | OUN | Blaine, Custer, Dewey | 3 hr |
| Jun 1, 12:18 PM CDT | Areal Flood Advisory | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 3 hr |
| Jun 1, 12:54 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Jun 1, 1:39 PM CDT | Areal Flood Advisory | OUN | Garfield, Kingfisher | 3 hr |
| Jun 1, 1:43 PM CDT | Special Weather Statement | OUN | Custer | 47 min |
| Jun 1, 1:53 PM CDT | Areal Flood Advisory | OUN | Custer, Washita | 3 hr |
| Jun 1, 2:17 PM CDT | Flash Flood Warning | OUN | Garfield | 3 hr |
| Jun 1, 2:30 PM CDT | Areal Flood Advisory | OUN | Kingfisher, Logan | 3 hr |
| Jun 1, 2:48 PM CDT | Areal Flood Advisory | OUN | Beckham, Roger Mills, Washita | 3 hr |
| Jun 1, 3:07 PM CDT | Areal Flood Advisory | OUN | Kingfisher | 3 hr |
| Jun 1, 3:11 PM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| Jun 1, 3:27 PM CDT | Special Weather Statement | OUN | Canadian | 33 min |
| Jun 1, 3:54 PM CDT | Areal Flood Advisory | OUN | Blaine, Canadian | 3 hr |
| Jun 1, 5:14 PM CDT | Areal Flood Warning | OUN | Garfield | 3 hr |
| Jun 1, 6:19 PM CDT | Areal Flood Advisory | OUN | Comanche, Greer, Harmon, Jackson, Kiowa | 3 hr |
| Jun 1, 6:27 PM CDT | Areal Flood Advisory | OUN | Comanche, Grady, Stephens | 3 hr |
| Jun 1, 6:32 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Grant, Woods | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.